Stevens-Johnson syndrome and toxic epidermal necrolysis – retrospective review of cases in a high complexity hospital in Brazil


    loading  Checking for direct PDF access through Ovid

Abstract

BackgroundStevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare conditions characterized by epidermal necrosis, mostly caused by drugs. Despite the rarity of these conditions, morbidity and mortality are high (even in previously healthy patients), and they may be associated with permanent sequelae.MethodsA retrospective study conducted at a quaternary hospital in Brazil in a period of 10 years.ResultsThe sample was composed by 41 patients with SJS, SJS/TEN, and TEN confirmed by skin biopsy. Antibiotics and anticonvulsants were the most frequently implied drug classes, and phenytoin was the most important individual culprit drug. In this study, 12.2% of the patients had sequelae, being ophthalmological lesions the most common and one case of a newly described hearing loss. The mortality rate was 16.7% in patients with TEN.ConclusionsThis study describes the largest Latin American case series of SJS and TEN with the diagnosis proven by skin biopsy and adds important data regarding the profile of the disease in Brazil. It also describes a novel sequelae of hearing loss.

    loading  Loading Related Articles